Alert archive / Texas / Flash Flood Warnings in 1996

Flash Flood Warning 66, NWS Midland/Odessa, TX

August 27, 1996Martin County, Midland County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at Aug 27, 1996, 5:13 PM CDT for Martin County, Midland County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 27, 1996, 5:13 PM CDT (22:13 UTC)
Expired
Aug 27, 1996, 8:15 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Whole counties

Counties Martin County, TX, Midland County, TX

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 10.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 1996-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 145 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 1996-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
145 J/kg
Mixed-layer CIN
-28 J/kg
Mixed-layer LCL
650 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
107 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMAF 272212
FFWMAF
TXC317-329-280115-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND TX
513 PM CDT TUE AUG 27 1996

THE NATIONAL WEATHER SERVICE IN MIDLAND TX HAS ISSUED A
FLASH FLOOD WARNING EFFECTIVE UNTIL 815 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN NORTHWEST TEXAS

   ...SOUTHEASTERN MARTIN COUNTY

IN SOUTHWEST TEXAS

   ...NORTHEASTERN MIDLAND COUNTY
 
AS OF 510 PM DOPPLER RADAR IN MIDLAND SHOWED THUNDERSTORMS
PRODUCING CONTINUED HEAVY RAINS OVER NORTHEAST MIDLAND COUNTY AND
SOUTHEAST MARTIN COUNTY. HEAVY RAINS UP TO 2 INCHES HAVE OCCURRED
OVER THE PAST 2 HOURS AS THUNDERSTORM CELLS WERE TRAINING OVER THE
SAME AREA WHILE DRIFTING SLOWLY TO THE NORTHEAST.

THE SOUTHBOUND SECTION OF HWY 137 WAS REPORTED UNDERWATER JUST SOUTH
OF STANTON...ALSO A LOW AREA OF HWY 307 WAS UNDERWATER JUST EAST OF
GREENWOOD.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS BRIDGES...DIPS...OR LOW SPOTS IF WATER COVERS THE
ROADWAY. NEVER TRY TO CROSS A FLOWING STREAM...EVEN A SMALL ONE...ON
FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER GROUND.
 
STAY TUNED TO NOAA WEATHER RADIO...RADIO OR TELEVISION FOR THE
LATEST UPDATES CONCERNING THIS DEVELOPING WEATHER SITUATION.

&
PENDERGRAST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 1:49 PM CDT, 3 hours 24 minutes earlier.

Area forecast discussion, Aug 27, 1:49 PM CDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND TX
149 PM CDT TUE AUG 27 1996

KMAF 88D REFL PRODUCT SHOWING AN EXTENSIVE AREA OF SCATTERED
SHOWERS AND THUNDERSTORMS OVER MUCH OF THE FA WITH THE GREATEST
CONCENTRATION OVER JEFF DAVIS AND CULBERSON COUNTIES.  MOST OF THIS
ACTIVITY GENERALLY MOVING NORTH NORTHEAST AT 10 TO 15 MPH.  16Z WV
IMAGERY INDICATING A SPLIT MOISTURE PLUME WITH ONE OVER CENTRAL TX
AND ANOTHER OVER EXTREME WEST TEXAS AND WESTERN NM.  HOWEVER... THEY
APPEAR TO BE PROPAGATING EASTWARD.  LATEST SURFACE ANALYSIS SHOWS
DEWPOINTS PREDOMINANTLY BETWEEN 65 AND 70 OVER MUCH OF FA.

NGM SHOWING H85 THETA/E RIDGE AXIS BUILDING FROM TERRELL COUNTY INTO
THE EASTERN PORTIONS OF THE PERMIAN BASIN BY 28/12Z.  BELIEVE ETA
TRYING TO DRY THE AREA OUT A LITTLE TO QUICKLY SO PREFER NGM WHEN IT
COMES TO MOISTURE... OTHERWISE MODELS ARE IN GENERALLY AGREEMENT.
WITH ABUNDANT MOISTURE OVER THE AREA... 12Z MAF RAOB PW 1.50
INCHES... AND AFOREMENTIONED FEATURES BELIEVE HEAVY RAINFALL IS A
GOOD POSSIBILITY OVER MUCH OF FA THIS AFTERNOON AND TONIGHT.  WITH
GROUND ALREADY SATURATED OVER THE MOUNTAINS BELIEVE A FLASH FLOOD
WATCH IS WARRANTED FOR MOUNTAINOUS ZONES. WILL HAVE TO WATCH CLOSELY
TO SEE IF ANY OTHER COUNTIES WILL NEED TO BE INCLUDED.

APPEARS PERSISTENCE IS BEST ROUTE TO TAKE WITH TEMPERATURE FORECASTS
AND FOR POPS.  APPEARS MODELS ARE A LITTLE LOW ON POP FORECAST...
ESPECIALLY WHEN CONSIDERING AREAL COVERAGE AS DEPICTED BY THE KMAF
88D.

CNM 67/40
MAF 68/40
MRF 60/50
P07 76/40

EARLE

Nearby

Flash Flood Warnings in Texas, 1996Every flash flood warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.